Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Huntsville, AL

July 28, 2017Limestone County, Alabama

NWS Huntsville, AL issued this special weather statement at Jul 28, 2017, 7:21 PM CDT for Limestone County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Jul 28, 2017, 7:45 PM CDT
In force
24 min
Issued by
NWS Huntsville, AL

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS84 KHUN 290021
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
721 PM CDT FRI JUL 28 2017
 
ALZ001-002-004-005-007-290045-
Lawrence AL-Lauderdale AL-Morgan AL-Limestone AL-Colbert AL-
721 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...CENTRAL
LIMESTONE...SOUTHEASTERN COLBERT...NORTHWESTERN MORGAN AND NORTHERN
LAWRENCE COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athens to near Rogersville to Florence.
Movement was to the east southeast around 35 mph.

Very heavy rainfall and wind gusts up to 30 mph will be possible 
with these storms.

Locations impacted include...
Decatur, Florence, Athens, Muscle Shoals, Sheffield, Tuscumbia,
Trinity, Town Creek, Leighton and Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3458 8682 3456 8719 3462 8763 3485 8783
      3480 8739 3483 8693
TIME...MOT...LOC 0020Z 325DEG 30KT 3479 8699 3477 8736 3481 8771 

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:54 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 28, 6:54 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
654 PM CDT Fri Jul 28 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 245 PM CDT Fri Jul 28 2017

Scattered deep convection is developing upstream in middle TN this
afternoon...with continued development expected into the early
evening in a warm/unstable air mass ahead of an approaching cold
front. A weak upper wave will enhance low-level convergence along the
frontal boundary through the period and sustain shower and
thunderstorm development. Modest ML CAPE values will support perhaps
a few strong updrafts into the early evening, with a few strong wind
gusts in some cells to around 40 or maybe 50 mph. However, severe
weather does not appear likely. The very moist air mass with PW
values at/near records will continue to support locally intense
rainfall rates in the heaviest cells. Due to the intense rainfall
rates in some cells and the possibility for some cell training...the
Flash Flood Watch will remain in effect at this time.

The wind shift associated with the front will begin to move across
the area during the evening and will cross the entire area during the
overnight period. However, the leading edge of the intruding Canadian
air mass has become entrained/mixed with the moist air mass situated
over the Midwest/OH/TN valley regions, with relatively high dew
points still in the 70s noted immediately behind the front.

.SHORT TERM...(Saturday through Saturday Night)
Issued at 245 PM CDT Fri Jul 28 2017

Drier air will gradually filter into the region on Saturday as a
Canadian air mass settles into the region. Deep northerly flow around
10 mph with some gusts to about 15 mph will occur during the
afternoon. Low clouds will gradually disperse during the day with
clear conditions expected by Saturday night. In the continued
dry/cold advection, temperatures will likely fall into the low to mid
60s at most or all locations by Sunday morning.

.LONG TERM...(Sunday night through Thursday)
Issued at 245 PM CDT Fri Jul 28 2017

Most models keep northeasterly flow in place through Sunday morning,
as an upper low in the Mid-Atlantic deepens atop the departed
frontal boundary. With a solid 48 hours of northerly to northeasterly
flow, much drier air advecting into the Tennessee Valley should drop
dewpoints into the lower 60s. Most model guidance keeps 925 mb
temperatures from climbing above the 20 to 23 degree range across
much of the area in the afternoon on Sunday. Thus, lower to mid 80s
still look on track. Models still suggest a weak, but dry front
pushing through the area. This may allow dewpoints to drop into the
upper 50s in some spots in Southern Middle Tennessee. With clear
skies expected and light winds, this should allow lows to drop into
the upper 50s there and in northeastern Alabama by daybreak on
Monday.

Monday looks a bit warmer than previous guidance, as southeasterly
or southerly flow returns more quickly than in previous model runs.
Thus 925 mb temperatures are a bit warmer and added more widespread
mid to upper 80s on Monday than previous forecast. Some moisture
recovery in the boundary layer should occur Monday night due to
southerly flow.  This should raise lows back into the mid to upper
60s.

Although the front should push into the Florida peninsula on Monday,
the broad longwave trough axis associated with the front off the
northeastern coast moves little through Tuesday. In fact, on
Tuesday, models seem to indicate that a weak moisture convergence
boundary develops extending southwest from the upper low within the
longwave trough (now both the ECMWF and GFS are indicating this
feature).  Although moisture will be meager over the entire
atmospheric column, there may be just enough for some isolated
convection on Tuesday near the TN/AL border. Temperatures should
also continue to warm with highs around 90s degrees again. Humidity
will begin to increase west of I-65, but still only looking at lower
90s for heat index values.

Models seem to move this boundary north of the area through
Wednesday, thus kept chances of showers/storms primarily out of the
forecast through then.

As another longwave trough axis pushes southeast towards the area on
Thursday into Friday, rain chances will increase. With ample
instability, some strong storms may be possible with this activity,
but should remain short-lived in nature.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 28 2017

Lingering area of shra/tsra is currently moving swd into NW AL just
ahead of the advancing cold front that is now making its way thru
wrn/mid TN. This area of convection will affect the KMSL terminal
between 00-01Z, and may continue to develop just enough to the SE to
affect the KHSV airport between 01-02Z. Cigs in the 1-3K ft range and
vis near 2-3SM are prob in/near the heavier shra/tsra over the next
couple of hrs. Overall conds should then begin to improve later this
evening as the front begins to make its way swd thru the area, and
cigs perhaps lift into the 4-5K ft range. Conds will continue to
improve heading into the morning hrs Sat, as the front moves S of the
area and clouds sct, with sfc flow turning toward the N near 10-15KT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 9 PM CDT this evening for ALZ001>010-016.

TN...Flash Flood Watch until 9 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...KDW
SHORT TERM...KDW
LONG TERM...KTW
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 28, 1:38 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
138 PM CDT Fri Jul 28 2017

ALZ001>010-016-TNZ076-096-097-291100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
138 PM CDT Fri Jul 28 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Numerous to widespread showers and thunderstorms will continue
through the evening hours before tapering off from northwest to
southeast later tonight. An isolated strong storm is possible during
this time, containing gusty winds up to 50 MPH and locally heavy
rainfall. Additional rainfall totals up to inch are possible through
sunset this evening, though higher amounts could occur in stronger
thunderstorms. This may lead to instances of Flash Flooding. A Flash
Flood Watch remains in effect through 9 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated afternoon thunderstorms will be possible on Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time. However, timely reports of flash
flooding or other weather impacts will be appreciated.

12

In the hours before

Special weather statement, Jul 28, 6:27 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
627 PM CDT FRI JUL 28 2017

ALZ001-005-290030-
Lauderdale AL-Limestone AL-
627 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHERN LIMESTONE
COUNTIES UNTIL 730 PM CDT...

At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Pulaski to 10 miles
southeast of Collinwood to near Olive Hill. Movement was to the east
southeast at 25 mph.

Torrential rainfall and wind gusts up to 30 mph will be possible
with these storms.

Locations impacted include...
Florence, Athens, Rogersville, Ardmore, Killen, Lexington, St.
Florian, Underwood-Petersville, Elkmont and Anderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall rates of 1 to 2 inches per hour is likely to
occur with this line of storms and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3499 8683 3479 8683 3480 8743 3483 8752
      3481 8759 3496 8803 3501 8803
TIME...MOT...LOC 2325Z 349DEG 23KT 3502 8711 3505 8766 3521 8797

70/DD
Special weather statement, Jul 28, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
721 PM CDT FRI JUL 28 2017

ALZ001-002-004-005-007-290045-
Lawrence AL-Lauderdale AL-Morgan AL-Limestone AL-Colbert AL-
721 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...CENTRAL
LIMESTONE...SOUTHEASTERN COLBERT...NORTHWESTERN MORGAN AND NORTHERN
LAWRENCE COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athens to near Rogersville to Florence.
Movement was to the east southeast around 35 mph.

Very heavy rainfall and wind gusts up to 30 mph will be possible
with these storms.

Locations impacted include...
Decatur, Florence, Athens, Muscle Shoals, Sheffield, Tuscumbia,
Trinity, Town Creek, Leighton and Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 8682 3456 8719 3462 8763 3485 8783
      3480 8739 3483 8693
TIME...MOT...LOC 0020Z 325DEG 30KT 3479 8699 3477 8736 3481 8771

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 PM CDTSpecial Weather StatementHUNColbert, Franklin24 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.